A 67 year old man developed cyanide poisoning from l extract, reveal doctors in the journal BMJ Case Reports.
The issue came to light after they noticed that he had abnormally low levels of oxygen (hypoxia) in his body when he was under anaesthetic for routine surgery. Blood tests showed that he had high levels of cyanide in his body.
The man explained that he had been taking two teaspoons of home-made apricot kernel extract every day for the past five years in addition to three tablets of Novodalin — a herbal fruit kernel supplement.
Apricot kernels contain cyanide, and along with the herbal supplement, the man was taking nearly 17.32 milligrams of cyanide every day, which is enough to raise blood cyanide to around 25 times above acceptable levels, say the authors.*
Apricot kernel is a commonly taken extract used for a range of ailments, and is associated with cyanide toxicity, which was confirmed through blood analysis. Our explanation for the hypoxic measurement was the presence of free cyanide interfering with functioning of the peripheral pulse oximeter.
On cessation of the apricot kernel extract, peripheral oxygen saturations returned to normal.
The doctors made the man aware of their concerns about his fruit kernel diet, but he nevertheless opted to continue with it.This case illustrates how chronic dosing of complementary medicines can result in harmful toxicities, which may carry potential for serious consequences.